Colorado, 2003

Hail in Colorado, August 18, 2003

August 18, 2003 · NWS GJT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 18, 1:06 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 18, 1:06 PM MST, 2 hours 19 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
206 PM MDT MON AUG 18 2003

SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)...
AN UPPER LEVEL LOW IS MOVING EAST AROUND 10KTS ALONG THE COLORADO AND
WYOMING BORDER THIS AFTERNOON. A 40-50KT UPPER JET IS CUTTING ACROSS
THE FORECAST AREA SOUTH OF THE LOW. GOOD PVA OVER THE AREA COMBINED
WITH JET SUPPORT IS ALLOWING FOR SOME STRONG STORMS TO DEVELOP ACROSS
THE AREA. DYNAMICS SUFFICIENTLY TIMED WITH MAX HEATING TO CONTINUE TO
PRODUCE SCATTERED THUNDERSTORMS WITH ISOLATED STRONG TO SEVERE STORMS
INTO THE EARLY EVENING. ENOUGH STORM MOTION TO WHERE FLOODING SHOULD
NOT BE MUCH OF A THREAT UNLESS SOME TRAINING OF CELLS OCCURS. NOT
MUCH GOING ON IN UTAH THIS AFTERNOON AS DRIER AND MORE STABLE AIR
SPREADS ACROSS THE AREA IN NORTHWEST FLOW BEHIND THE LOW. THIS TREND
WILL CONTINUE AND WILL BRING AN END TO CONVECTION THIS EVENING
ACROSS EASTERN UTAH AND NORTHWEST COLORADO. A VORTICITY LOBE SWINGING
ACROSS THE AREA SHOULD KEEP ISOLATED NOCTURNAL THUNDERSTORMS GOING
SOUTH OF INTERSTATE 70 IN WESTERN COLORADO OVERNIGHT.

THE LOW WILL MOVE EAST OVER THE PLAINS TUESDAY WITH SUBSIDENT
NORTHWEST FLOW SPREADING ACROSS THE FORECAST AREA. THIS SHOULD LIMIT
CONVECTION TO A FEW ISOLATED SHOWERS OR THUNDERSTORMS SOUTH OF
INTERSTATE 70 NEAR THE DIVIDE TUESDAY. WARMER 700MB TEMPERATURES
ALONG WITH LESS CLOUDS AND A DRIER AIRMASS WILL BRING DAYTIME
TEMPERATURES UP TO AROUND NORMAL. WILL TREND OVERNIGHT MIN
TEMPERATURES DOWN A LITTLE TUESDAY NIGHT WITH STABLE AND DRIER
CONDITIONS OVER THE AREA. LINDQUIST

WEDNESDAY THROUGH SATURDAY...
A RIDGE OF HIGH PRESSURE WILL APPROACH THE FOUR CORNERS FROM THE
DESERT SOUTHWEST WEDNESDAY...THEN GRADUALLY SETTLE OVER EASTERN
COLORADO FRIDAY AND SATURDAY AS AN UPPER LEVEL PACIFIC TROUGH MOVES
INLAND ALONG THE WEST COAST. WEDNESDAY...A WEST-NORTHWEST FLOW WILL
RESULT IN A DRY/STABLE AIR MASS ACROSS THE AREA. EXPECT ONLY
ISOLATED MOUNTAIN CONVECTION ACROSS THE SOUTH.  AN INCREASE IN
MOISTURE THURSDAY WILL ALLOW FOR BETTER COVERAGE OF AFTERNOON
SHOWERS AND THUNDERSTORMS.

700MB FLOW INCREASES FROM THE SOUTH FRIDAY WITH AN INDICATION OF
DEEPER SUB-TROPICAL MOISTURE AFFECTING EASTERN UTAH AND WESTERN
COLORADO. CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST
HOWEVER...LOWER VALLEYS MAY GET INTO THE ACT. MEDIUM RANGE MODELS
DIVERGE SATURDAY...WITH THE ECMWF BREAKING DOWN THE UPPER HIGH AND
DRAGGING PACIFIC TROUGH ACROSS UTAH/NORTHERN COLORADO...WHILE THE
GFS ABSORBS THE PACIFIC ENERGY WELL NORTH OF THE AREA...MAINTAINING
UPPER LEVEL HIGH PRESSURE OVER THE CENTRAL/SOUTHERN HIGH PLAINS.
AT THIS TIME...WILL LEAN TOWARD DRIER/WARMER GFS SOLUTION.  DJN.83

.SUNDAY-MONDAY...HIGH PRESSURE CENTER PUSHES A BIT EAST ON SUNDAY
AND RETURNS OVER COLORADO MONDAY. APPARENT WEATHER REFLECTED
REASONABLY WELL IN EXTENDED WITH TREND FOR SLIGHT REDUCTION IN
DIURNAL PRECIPITATION. WITH RIDGE PROGGED EAST ON SUNDAY DROPPED
TEMPERATURE SLIGHTLY WITH MONDAY MORE IN LINE WITH SATURDAY. DJC

.GJT...NONE.
Hazardous weather outlook, Aug 18, 3:03 PM MST, 22 minutes before
COZ001>014-017>023-UTZ022>025-027>029-191300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
403 PM MDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL OCCUR OVER MUCH OF WESTERN COLORADO
AND EASTERN UTAH THIS AFTERNOON AND EVENING. ISOLATED STORMS COULD
BECOME SEVERE...WITH HAIL UP TO 1 INCH IN DIAMETER...AND STRONG
DAMAGING WINDS. AREAS OF MOST CONCERN WILL BE SOUTHEAST ROUTT...
EAGLE AND PITKIN COUNTY IN NORTH CENTRAL COLORADO. IN ADDITION...
LOCALLY HEAVY RAIN CAN BE EXPECTED...CAUSING SUDDEN WATER RISES IN
NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET FLOODING...
ALONG WITH MUD FLOWS AND ROCK SLIDES WILL BE POSSIBLE...ESPECIALLY
IN STEEP TERRAIN...AND IN AREAS THAT HAVE BEEN BURNED BY RECENT
WILDFIRES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY...

ONLY ISOLATED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY
AFTERNOON AND EVENING...MAINLY OVER THE MOUNTAINS NEAR THE
CONTINENTAL DIVIDE. THUNDERSTORMS WILL INCREASE TO SCATTERED
THURSDAY THROUGH SATURDAY. THE MAIN THREATS FROM THESE STORMS WILL BE
HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS SHOULD BE PREPARED FOR POTENTIALLY SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED
TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL.

DJN/NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Delta

When
August 18, 3:25 PM MST to 3:30 PM MST
Where
Delta County, Crawford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.700, -107.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375164.